Alert archive / South Dakota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 21, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 22, 2010, 10:45 PM CDT for Aurora County, Brule County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2010, 10:45 PM CDT (03:45 UTC)
- Expired
- May 22, 2010, 11:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Brule County, SD
The radar
The Sioux Falls radar (KFSD), 151 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 8:52 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3099 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 426 m²/s²
- 0-3 km storm-relative helicity
- 443 m²/s²
- Significant tornado parameter
- 4.0
- Supercell composite
- 14.0
The text
As transmitted, in the capitals the NWS used until 2016.
539 WUUS53 KFSD 230345 SVRFSD SDC003-015-230430- /O.NEW.KFSD.SV.W.0021.100523T0345Z-100523T0430Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1045 PM CDT SAT MAY 22 2010 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA... EAST CENTRAL BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA... * UNTIL 1130 PM CDT * AT 1045 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF KIMBALL...OR 23 MILES SOUTHEAST OF CHAMBERLAIN...AND MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WHITE LAKE AROUND 1055 PM CDT... PLANKINTON AROUND 1110 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4393 9834 4360 9833 4354 9894 4375 9899 TIME...MOT...LOC 0345Z 246DEG 36KT 4368 9885 WIND...HAIL 60MPH 1.00IN $$ SCHUMACHER
2 follow-up statements
435 WWUS53 KFSD 230409 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1109 PM CDT SAT MAY 22 2010 SDC015-230417- /O.CAN.KFSD.SV.W.0021.000000T0000Z-100523T0430Z/ BRULE SD- 1109 PM CDT SAT MAY 22 2010 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BRULE COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4377 9879 4393 9834 4360 9833 4355 9880 TIME...MOT...LOC 0407Z 254DEG 30KT 4370 9865 $$ SDC003-230430- /O.CON.KFSD.SV.W.0021.000000T0000Z-100523T0430Z/ AURORA SD- 1109 PM CDT SAT MAY 22 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR AURORA COUNTY UNTIL 1130 PM CDT... AT 1107 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WHITE LAKE...OR 32 MILES WEST OF MITCHELL...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... PLANKINTON AROUND 1120 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. AT 1100 PM CDT...WEATHER SPOTTERS REPORTED NICKEL SIZE HAIL IN WHITE LAKE. && LAT...LON 4377 9879 4393 9834 4360 9833 4355 9880 TIME...MOT...LOC 0407Z 254DEG 30KT 4370 9865 WIND...HAIL 60MPH 1.00IN $$ SCHUMACHER
247 WWUS53 KFSD 230429 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1129 PM CDT SAT MAY 22 2010 SDC003-230438- /O.EXP.KFSD.SV.W.0021.000000T0000Z-100523T0430Z/ AURORA SD- 1129 PM CDT SAT MAY 22 2010 ...THE SEVERE THUNDERSTORM WARNING FOR AURORA COUNTY WILL EXPIRE AT 1130 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM AS MOVES TOWARD PLANKINTON INTO NORTHERN DAVISON COUNTY. LAT...LON 4377 9879 4393 9834 4360 9833 4355 9880 TIME...MOT...LOC 0428Z 254DEG 30KT 4375 9842 $$ SCHUMACHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 8:50 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 22, 8:50 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 850 PM CDT SAT MAY 22 2010 .DISCUSSION... TSTMS EXPLODING ON PERIPHERY OF THERMAL RIDGE AND ASSCD CAP FROM SCNTRL TO NERN SD...AND EXPCT AT LEAST SCT STG TSTMS DVLPG EWD TO JAMES VALLEY BY MIDN...AND THEN SKIRT ARND THE NRN CWA ON EDGE OF CAP LATE TNGT. UPPED POPS AND SEVERITY QUITE A BIT IN THE NWRN THIRD OF CWA OVERNIGHT. ASSCD CDFNT/OUTFLOW BOUNDARY WILL ALSO MOVE SEWD INTO CWA OVERNIGHT INTO DEEPER SLY INFLOW OF VERY MOIST AIR...AND MAY HELP PUSH CHCS OF TSTMS EVEN FURTHER SE INTO THE WEAKENING CAP THAN PREV UPDATES...AND WILL MONITOR RADAR TRENDS. EARLIER EXTENDED WIND ADVY SERN HLF CWA THRU 9 PM AS SLY WINDS STILL GUSTING ARND 45 MPH./ RYRHOLM && .AVIATION... TWO CONCERNS THIS EVENING...FIRST CONVECTIVE CHANCES...MAINLY NW OF A BKX TO ONL LINE. SCT SEVERE STORMS ACROSS CENTRAL SD. THESE STORM EXPECTED TO ORGANIZE...ESPEICALLY NORTH OF I90 AND MAY BRING TSRA INTO THE KHON AREA BETWEEN 03Z AND 06Z. THESE STORMS MAY BRING IFR CONDITIONS AND ERRATIC...GUSTY WINDS. AS THE NIGHT PROGRESS THESE STORMS SHOULD MOVE NORTHEAST AND MAY ALSO AFFECT THE BKX AREA BUT ARE NOT EXPECTED TO REACH KFSD AND KSUX. THESE STORMS SHOULD EXIT SW MN BY 15Z. AFTER THAT NO CONVECTION NOT EXPECTED IN THE AREA UNTIL AFTER 00Z. SECOND ISSUE IS COLD FRONT AND POST FRONTAL LOW CLOUDS. THIS FRONT EXPECTED TO GET THROUGH KHON BY 09Z AND KFSD BY 13Z AND REACH THE KSUX BY 14Z. WHILE AM CERTAIN IT WILL REACH KFSD...LESS CERTAINTY ABOUT FRONT GOING THROUGH KSUX. AT THIS POINT...EXPECT WINDS TO BECOME LIGHT AND VARIABLE IN WHILE NW WINDS GUST BRIEFLY AT KFSD AND KHON LATE TONIGHT AND EARLY SUNDAY BEFORE BECOMING LIGHT NORTH. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, May 22, 11:24 AM CDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1124 AM CDT SAT MAY 22 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1124 AM CDT SAT MAY 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ALONG THE MISSOURI RIVER VALLEY THIS EVENING. WARM AIR ALOFT WILL LIKELY PREVENT STORMS FROM DEVELOPING IN THE FIRST PLACE...HOWEVER...IF A STORM IS ABLE TO DEVELOP...IT WOULD BE CAPABLE OF PRODUCING LARGE HAIL IN EXCESS OF GOLFBALLS. WIND AND FOG... STRONG SOUTH TO SOUTHEAST WINDS WILL DEVELOP TODAY IN ADVANCE OF A LOW PRESSURE SYSTEM LIFTING INTO THE CENTRAL AND EASTERN DAKOTAS. WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH WILL GRADUALLY SUBSIDE TO MAINLY 10 TO 20 MPH OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS MAY DEVELOP ALONG THE MISSOURI RIVER CORRIDOR INTO NORTHWESTERN IOWA ON SUNDAY NIGHT...THEN PUSH NORTH AND WEST ACROSS THE AREA INTO MONDAY. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM CDT ALONG THE MISSOURI RIVER VALLEY IN CENTRAL SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 9:59 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 46 min |
| May 23, 3:23 PM CDT | Wind Advisory | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 30 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.